Hail, Tom Green
- When
- April 19, 12:20 AM CST
- Where
- Tom Green County, 3.01 mi SSE of Tankersly
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.310, -100.610
Trained spotter reported half dollar size hail.
The combination of a stationary front, surface dryline and an upper level low pressure system to the west resulted in many severe thunderstorms developing on the afternoon and evening along the stationary front on April 19th. Also, moderate to strong instability and strong vertical wind shear helped with the severe storm development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
The combination of a stationary front, surface dryline and an upper level low pressure system to the west resulted in many severe thunderstorms developing on the afternoon and evening along the stationary front on April 19th. Also, moderate to strong instability and strong vertical wind shear helped with the severe storm development. The severe storms produced very large hail and damaging winds and a few tornadoes mainly across portions of the Concho Valley. Also, redeveloping thunderstorms and abundant low to mid level moisture resulted in very heavy rain and localized flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 18, 9:50 PM CST, 2 hours 30 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service San Angelo TX 1050 PM CDT Fri Apr 18 2025 ...New AVIATION... .KEY MESSAGES... - Slight risk for severe storms this evening through Saturday night. - Marginal to Slight risk of excessive rainfall and flash flooding Saturday night. - Dry weather expected early next week, with rain chances returning by mid to late week. && .SHORT TERM... (Today and tonight) Issued at 353 AM CDT Fri Apr 18 2025 ...Slight risk of Severe storms tonight in the Big Country/Concho Valley and slight risk Saturday across all of West Central Texas... A dryline will move along an Ozona to San Angelo to Abilene line this evening. Short range models indicate scattered thunderstorms developing mainly after 7 PM from the Northern Concho Valley (Sterling City/Robert Lee) north to Sweetwater and Roby, then moving northeast to Abilene, Haskell and Throckmorton as an upper disturbance moves over. Considerable mid and upper level cloudiness may limit heating this afternoon, but moisture and instability had returned with dew points in the upper 50s to lower 60s, along with deep layer shear (0-6KM bulk shear was greater than 50 KTS). Large hail and damaging winds will be possible if storms develop, along with hail 2-3 inch diameter. SPC also outlined a 2 percent (low potential) for a tornado. A second band of scattered showers and thunderstorms may develop along the dryline toward/after midnight and move eastward overnight across West Central Texas into Saturday morning, as another disturbance moves aloft. A slight risk of severe storms expands across all of West Central Texas Saturday. While there may be scattered storms in the morning, with heating, strong to severe thunderstorms are possible in the afternoon. A weak cold front/dry line triple point may develop in the NW Concho Valley/western Big Country and focus development in the afternoon, with a stronger cold front/pacific cold front moving through later in the night. Deep layer shear and strong instability will again be available for severe storm development. Again hail 2 to 3 inch diameter possible. SPC increases the tornado potential to 5 percent (more of a medium potential) Saturday. && .LONG TERM... (Saturday night through next Friday) Issued at 236 PM CDT Fri Apr 18 2025 Thunderstorm chances will persist and are expected to increase in coverage across the area Saturday evening and overnight, as large-scale ascent increases with the upper trough entering west Texas. Strong to severe storms should be ongoing early Saturday evening and focused along and just north of a surface cold front that will be draped across the area. Latest CAMs show the front as far south as the northern Concho Valley by early evening, with most of the convection along and north of the front across the Big Country. Elevated storms north of the boundary will be capable of producing large to very large hail due to steep lapse rates. Although CAMs show most of the evening activity along and north of the front, any storms that develop in the warm sector south of the front and east of a developing dryline to our southwest will likely be severe, with large to very large hail possible. In addition, an isolated tornado is also possible, especially with any storms that are able to latch onto the front. Thunderstorms are expected to increase in areal coverage during the late evening and overnight hours Saturday, as the upper trough continues east and the cold front shifts south. Storms are expected to become more linear by this time and pose both a hail and wind threat as the line moves east across the area. In addition to the severe potential, heavy rainfall is possible during the evening and overnight hours, which may lead to some flooding concerns. The greatest flooding threat will be across the Big Country and northern Heartland counties where the greater coverage of storms is expected. Showers and storms are expected to be east of the area by daybreak Easter morning, with decreasing clouds and pleasant temperatures by afternoon, with highs in the 70s. Dry and pleasant weather is expected on Monday, with highs mainly in the lower 80s. Unsettled weather returns by mid to late week, as southwest flow aloft develops and a series of disturbances moves across the area. Rain chances remain in the forecast Tuesday night through the end of the week. && .AVIATION... (06Z TAFS) Issued at 1050 PM CDT Fri Apr 18 2025 Thunderstorms will increase in coverage over the next few hours and could continue through at least 12Z Saturday. Any storm that moves through a terminal area will be short-lived but could produce large hail and strong wind shear. Lower ceilings possible by morning, especially if there are lingering showers. Otherwise, gusty winds after 18Z Saturday with low to medium chances for more thunderstorms through 06Z. && .PRELIMINARY POINT TEMPS/POPS... Abilene 89 65 79 53 / 10 50 80 100 San Angelo 90 63 85 51 / 10 60 60 90 Junction 90 63 85 53 / 10 70 50 90 Brownwood 89 63 82 54 / 10 70 80 100 Sweetwater 89 64 78 52 / 10 40 70 90 Ozona 89 63 83 51 / 10 60 40 90 Brady 88 64 82 55 / 10 70 60 90 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...42 LONG TERM....24 AVIATION...SK
Special Weather Statement
National Weather Service San Angelo TX
1109 PM CDT Fri Apr 18 2025
TXZ071-076-190500-
Irion TX-Crockett TX-
1109 PM CDT Fri Apr 18 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CROCKETT AND
SOUTHWESTERN IRION COUNTIES THROUGH MIDNIGHT CDT...
At 1109 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of The Intersection Of I-10 And Highway 290, or 19 miles
northeast of Sheffield, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
The Intersection Of I-10 And Highway 290 and Barnhart.
This includes Interstate 10 between Mile Markers 342 and 345.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3083 10174 3108 10158 3108 10127 3145 10127
3118 10086 3070 10154
TIME...MOT...LOC 0409Z 219DEG 46KT 3086 10157
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service San Angelo TX
1228 AM CDT Sat Apr 19 2025
TXZ076-077-190630-
Schleicher TX-Crockett TX-
1228 AM CDT Sat Apr 19 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SCHLEICHER AND
EASTERN CROCKETT COUNTIES THROUGH 130 AM CDT...
At 1228 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of The Intersection Of Ranch Road 2083 And Highway
405, or 14 miles southwest of Ozona, moving northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
The Intersection Of Us 190 And Highway 163, The Intersection Of Ranch
Road 2083 And Highway 405, Us-190 Near The Crockett-
Sutton County Line, The Intersection Of Highway 163 And Ranch Road
1973, The Intersection Of I-10 And Highway 405, and Ozona.
This includes Interstate 10 between Mile Markers 349 and 375.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
west central Texas.
&&
LAT...LON 3029 10173 3035 10169 3034 10166 3037 10168
3108 10123 3108 10075 3029 10131
TIME...MOT...LOC 0528Z 218DEG 37KT 3057 10139
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
snSpecial Weather Statement
National Weather Service San Angelo TX
1245 AM CDT Sat Apr 19 2025
TXZ066-127-128-139-190630-
Runnels TX-Callahan TX-Coleman TX-Taylor TX-
1245 AM CDT Sat Apr 19 2025
...A STRONG THUNDERSTORM WILL IMPACT WESTERN CALLAHAN...NORTHWESTERN
COLEMAN...SOUTHEASTERN TAYLOR AND NORTHEASTERN RUNNELS COUNTIES
THROUGH 130 AM CDT...
At 1245 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Winters Lake, or 7 miles southeast of Bradshaw, moving northeast
at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Clyde, Baird, Eula, Dudley, Tuscola, Potosi, Lawn, Goldsboro, Oplin,
and Ovalo.
This includes Interstate 20 between Mile Markers 295 and 310.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
west central Texas.
&&
LAT...LON 3194 9976 3202 9994 3226 9977 3247 9955
3237 9928 3210 9954
TIME...MOT...LOC 0545Z 216DEG 38KT 3203 9980
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPHThe San Angelo radar (KSJT), 13 km away, was scanning. The volume nearest the first event began at 06:19 UTC.
22 hail, 4 flash flood, 3 tornado, 3 thunderstorm wind, 2 flood. Local standard time, as filed.
Trained spotter reported half dollar size hail.
Public reported quarter size hail on Twin Mountain Drive on social media.
Law enforcement reported nickel size hail.
A tornado was confirmed by a trained spotter.
Public reported golf ball size hail. In addition, 4 inches of rain was reported as well as high winds.
Public reported quarter size hail.
A storm chaser reported a brief tornado touchdown.
Public reported quarter size hail.
Public reported very large hail (larger than baseball) damaging cars and trees.
The public reported 2 inch diameter hail.
Public reported quarter size hail.
A trained spotter measured hail at 2.25 inches 4 miles west of Robert Lee.
There was a report of road flooding along state route 163.
A local official reported half dollar size hail.
Public reported quarter size hail.
Public reported quarter size hail.
The public reported 3 inch diameter hail in Carlsbad. The picture of the hailstone was on social media.
Public reported tennis ball size hail on social media. The very large hail fell between 9 and 930 pm.
A storm chaser reported golf ball size hail.
A supercell thunderstorm moved across Grape Creek Saturday |evening, producing a brief tornado that damaged numerous trees, |and uprooted at least two trees. The tornado also blew off many |roof shingles from a house, uplifted metal roofing panels from a |small outbuilding, moved a metal carport at least 15 feet, moved |and blew over a trash dumpster, and pushed a trailer a few feet |off its parked location on a stationary block.
Public reported flash flooding across streets with a few vehicles stranded.
Public reported ping pong ball size hail on social media. The report was from Quail Valley.
Amateur radio operator reported quarter size hail.
Public reported quarter size hail.
A trained spotter reported a wind gust of 74 mph in Grape Creek.
Public reported a creek overflowing due to flash flooding.
Public reported golf ball size on social media, 2 miles east-northeast of Tennyson.
Public report of a creek overflowing.
Public report of street flooding due to flash flooding and a few vehicles stranded.
A storm chaser reported a wind gust of 70 mph.
Local broadcast media reported golf ball to tennis ball size hail on social media between Coleman and Silver Valley.
Public reported road flooding due to flash flooding and a few vehicles stranded.
A trained spotter reported a wind gust of 61 mph.
Public reported ping pong ball size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyThe tornado archive for Texas, 2025Warnings in Texas, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253467, 1253468, 1253469, 1253521, 1253470, 1253471, 1253522, 1253472, 1253473, 1253474, 1253475, 1253476, 1253530, 1253477, 1253478, 1253479, 1253480, 1253481, 1253482, 1253511, 1253541, 1253483, 1253484, 1253485, 1253489, 1253543, 1253486, 1253536, 1253544, 1253491, 1253487, 1253545, 1253490, 1253488.